Alert archive / Nebraska / Red Flag Warnings in 2020
Red Flag Warning 6, NWS Hastings, NE
NWS Hastings, NE issued this red flag warning at Apr 9, 2020, 4:21 AM CDT for 24 counties in Nebraska; Jewell County, Phillips County, Smith County, Kansas. It took effect at Apr 9, 2020, 12:00 PM CDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 9, 2020, 4:21 AM CDT (09:21 UTC)
- In effect from
- Apr 9, 2020, 12:00 PM CDT
- Expired
- Apr 9, 2020, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Hastings, NE
All 27 counties
Jewell County, KS, Phillips County, KS, Smith County, KS, Adams County, NE, Buffalo County, NE, Clay County, NE, Dawson County, NE, Fillmore County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Greeley County, NE, Hall County, NE, Hamilton County, NE, Harlan County, NE, Howard County, NE, Kearney County, NE, Merrick County, NE, Nance County, NE, Nuckolls County, NE, Phelps County, NE, Polk County, NE, Sherman County, NE, Thayer County, NE, Valley County, NE, Webster County, NE, York County, NE
The radar
The Grand Island radar (KUEX), 38 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 3:07 PM CDT | NON-TSTM WND GST 54 | Hastings Airport, NE | HIGHEST NORTHERLY GUST OF THE DAY AT HSI. HIGHEST SUSTAINED WIND WAS 35 MPH AT 246 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2329 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
336 WWUS83 KGID 090921 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 421 AM CDT Thu Apr 9 2020 ...Critical Fire Weather Conditions Expected Today... KSZ005>007-NEZ039>041-046>049-060>064-072>077-082>087-091730- /O.NEW.KGID.FW.W.0006.200409T1700Z-200410T0100Z/ Phillips-Smith-Jewell-Valley-Greeley-Nance-Sherman-Howard-Merrick- Polk-Dawson-Buffalo-Hall-Hamilton-York-Gosper-Phelps-Kearney- Adams-Clay-Fillmore-Furnas-Harlan-Franklin-Webster-Nuckolls- Thayer- 421 AM CDT Thu Apr 9 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 006, 007, 039, 040, 041, 046, 047, 048, 049, 060, 061, 062, 063, 064, 072, 073, 074, 075, 076, 077, 082, 083, 084, 085, 086 AND 087... The National Weather Service in Hastings has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 8 PM CDT this evening. * AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips, Fire Weather Zone 006 Smith and Fire Weather Zone 007 Jewell. In Nebraska, Fire Weather Zone 039 Valley, Fire Weather Zone 040 Greeley, Fire Weather Zone 041 Nance, Fire Weather Zone 046 Sherman, Fire Weather Zone 047 Howard, Fire Weather Zone 048 Merrick, Fire Weather Zone 049 Polk, Fire Weather Zone 060 Dawson, Fire Weather Zone 061 Buffalo, Fire Weather Zone 062 Hall, Fire Weather Zone 063 Hamilton, Fire Weather Zone 064 York, Fire Weather Zone 072 Gosper, Fire Weather Zone 073 Phelps, Fire Weather Zone 074 Kearney, Fire Weather Zone 075 Adams, Fire Weather Zone 076 Clay, Fire Weather Zone 077 Fillmore, Fire Weather Zone 082 Furnas, Fire Weather Zone 083 Harlan, Fire Weather Zone 084 Franklin, Fire Weather Zone 085 Webster, Fire Weather Zone 086 Nuckolls and Fire Weather Zone 087 Thayer. * WINDS...Northwest 20 to 30 mph with gusts of 40 to 45 mph. * TIMING...This afternoon through early evening. * RELATIVE HUMIDITY...15 to 25 percent. * IMPACTS...Any fires that develop will spread quickly...be difficult to control...and exhibit extreme fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Wesely
2 follow-up statements
061 WWUS83 KGID 091724 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 1224 PM CDT Thu Apr 9 2020 ...Critical Fire Weather Conditions Expected Today... KSZ005>007-NEZ039>041-046>049-060>064-072>077-082>087-100100- /O.CON.KGID.FW.W.0006.000000T0000Z-200410T0100Z/ Phillips-Smith-Jewell-Valley-Greeley-Nance-Sherman-Howard-Merrick- Polk-Dawson-Buffalo-Hall-Hamilton-York-Gosper-Phelps-Kearney- Adams-Clay-Fillmore-Furnas-Harlan-Franklin-Webster-Nuckolls- Thayer- 1224 PM CDT Thu Apr 9 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 006, 007, 039, 040, 041, 046, 047, 048, 049, 060, 061, 062, 063, 064, 072, 073, 074, 075, 076, 077, 082, 083, 084, 085, 086 AND 087... * AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips, Fire Weather Zone 006 Smith and Fire Weather Zone 007 Jewell. In Nebraska, Fire Weather Zone 039 Valley, Fire Weather Zone 040 Greeley, Fire Weather Zone 041 Nance, Fire Weather Zone 046 Sherman, Fire Weather Zone 047 Howard, Fire Weather Zone 048 Merrick, Fire Weather Zone 049 Polk, Fire Weather Zone 060 Dawson, Fire Weather Zone 061 Buffalo, Fire Weather Zone 062 Hall, Fire Weather Zone 063 Hamilton, Fire Weather Zone 064 York, Fire Weather Zone 072 Gosper, Fire Weather Zone 073 Phelps, Fire Weather Zone 074 Kearney, Fire Weather Zone 075 Adams, Fire Weather Zone 076 Clay, Fire Weather Zone 077 Fillmore, Fire Weather Zone 082 Furnas, Fire Weather Zone 083 Harlan, Fire Weather Zone 084 Franklin, Fire Weather Zone 085 Webster, Fire Weather Zone 086 Nuckolls and Fire Weather Zone 087 Thayer. * WINDS...Northwest 15 to 25 mph with gusts up to 45 mph. * TIMING...Through early evening. * RELATIVE HUMIDITY...As low as 18 percent. * IMPACTS...Any fires that develop will spread quickly...be difficult to control...and exhibit extreme fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
294 WWUS83 KGID 100059 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 759 PM CDT Thu Apr 9 2020 KSZ005>007-NEZ039>041-046>049-060>064-072>077-082>087-100200- /O.EXP.KGID.FW.W.0006.000000T0000Z-200410T0100Z/ Phillips-Smith-Jewell-Valley-Greeley-Nance-Sherman-Howard-Merrick- Polk-Dawson-Buffalo-Hall-Hamilton-York-Gosper-Phelps-Kearney- Adams-Clay-Fillmore-Furnas-Harlan-Franklin-Webster-Nuckolls- Thayer- 759 PM CDT Thu Apr 9 2020 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 006, 007, 039, 040, 041, 046, 047, 048, 049, 060, 061, 062, 063, 064, 072, 073, 074, 075, 076, 077, 082, 083, 084, 085, 086 AND 087... Thanks to the combination of steadily diminishing north winds and steadily rising relative humidity values this evening, critical fire weather conditions are no longer expected within central and south central Nebraska and north central Kansas. As a result, the Red Flag Warning is being allowed to expire at this time. $$ Pfannkuch
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Apr 9, 1:33 AM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Apr 9, 1:33 AM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 133 AM CDT Thu Apr 9 2020 .SHORT TERM...(This evening through Thursday) Issued at 257 PM CDT Wed Apr 8 2020 Cooler and continued windy weather ahead... The pattern aloft reflected a cutoff low pressure system off the coast of southern CA and an upper trough/closed low over Saskatchewan/Manitoba and this low was translating southeast across the plains/Upper Midwest region. A cold frontal boundary associated with the northern system advanced south thru our region this morning, bringing a wind shift to the north/northwest with cooler air advecting south behind the boundary. Three hour pressure rises behind the front averaged 4mb and wind gusts of 30 to 40 mph were common behind the boundary...these strong winds will be maintained until evening before subsiding. Low relative humidity values dropped into the teens/low 20th percentile across north central KS around midday, but increased with rising dps this afternoon...keeping conditions at near critical (versus critical) fire weather. Tonight...surface high pressure builds southeast from the northern high plains and temps will drop to the low/mid 30s in the cooler, dry airmass. Thursday will see a reinforcing shot of cold air backing into our region as energy translates across the upper Midwest region, deepening the upper trough to our east. Northerly winds will ramp up around mid morning and remain strong in deep mixing to around H75, with wind gusts 35-45 mph common. Temps Thurs aftn will trend several degrees below seasonal highs, with readings averaging in the 50s. See the fire section below for fire concerns Thursday. .LONG TERM...(Thursday night through Wednesday) Issued at 257 PM CDT Wed Apr 8 2020 Wind speeds diminish Thurs night as a 1026mb surface ridge builds southeast across the Central Plains and temps will plummet in the cool/dry airmass with lows in the 20s. Heights rise aloft on Friday behind the departing upper trough and Friday will be the transition day before the weather pattern becomes more active over the weekend. Friday temps will remain relatively cool and the breezy/windy pattern holds on with return flow southerly winds with gusts 25-35 mph in the aftn. Over the weekend the upper low in the southwest CONUS begins to fill and lift out across the Southern Plains as an upper trough deepens from Canada across the interior CONUS. Weaker shortwave energy ahead of the main upper trough may produce some light rain showers and possibly a thunderstorm intermittently heading into Saturday, but better chances for precip arrive Saturday night/Sunday as a strong cold front and upper dynamics move in. While we could see some convection in the warmer air ahead of the front, the latest ECMWF is trending colder again with the potential for decent/widespread precip with rain transitioning to snow...and with snow accumulations possible. This is definitely a system to keep an eye on for Easter weekend. Beyond Sunday, little if any precip is expected next week, however we are looking at a cold weather pattern for several days under the influence of the upper trough...with temps well below normal for this time of year. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday) Issued at 128 AM CDT Thu Apr 9 2020 Any clouds should be just mid to high clouds and thus VFR conditions are expected to continue throughout the TAF valid period. The wind will quickly increase after sunrise this morning with northwesterly gusts to over 30 kts by late morning through mid afternoon. && .FIRE WEATHER... Issued at 257 PM CDT Wed Apr 8 2020 Near critical fire weather conditions are forecast on Thursday across the entire area due to strong northwest wind gusts of 35-45 mph and low relative humidity values in the 20 to 25 percent range. At this time, cooler temps in the 50s should limit RH values from dropping further, however if temps trend any warmer, critical fire weather conditions may develop. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...Fay LONG TERM...Fay AVIATION...Wesely FIRE WEATHER...Fay
Hazardous weather outlook, Apr 8, 3:13 PM CDT, 13 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 313 PM CDT Wed Apr 8 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 091200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 313 PM CDT Wed Apr 8 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Near critical fire weather conditions are expected Thursday afternoon across the outlook area due to strong northwest wind gusts of 35 to 45 mph, low relative humidity and dry grasses. Between Saturday and early Sunday morning, thunderstorm chances return to the outlook area. At this time, severe storms are not anticipated. Although still subject to forecast uncertainty, accumulating snow is possible across portions of the outlook area Sunday and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Nearby
Red Flag Warnings in Nebraska, 2020Red Flag Warnings in Kansas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.